Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 24, 2008, 8:47 PM MDT for 7 counties in Montana. It took effect at Aug 25, 2008, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2008, 8:47 PM MDT (02:47 UTC)
- In effect from
- Aug 25, 2008, 12:00 PM MDT
- Expired
- Aug 25, 2008, 10:21 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4877 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 250247 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 847 PM MDT SUN AUG 24 2008 MTZ110-111-251200- /O.EXP.KMSO.FW.W.0007.000000T0000Z-080825T0300Z/ /O.UPG.KMSO.FW.A.0005.080825T1800Z-080826T0600Z/ /O.NEW.KMSO.FW.W.0008.080825T1800Z-080826T0600Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 847 PM MDT SUN AUG 24 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM MONDAY TO MIDNIGHT MDT MONDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM MONDAY TO MIDNIGHT MDT MONDAY NIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. WINDS HAVE DECREASED AND HUMIDITIES ARE RISING THIS HOUR. THEREFORE THE RED FLAG WARNING FOR THIS EVENING WILL BE ALLOWED TO EXPIRE. AN UPPER TROUGH AND ASSOCIATED SURFACE FRONT WILL PASS THROUGH THE DISTRICT MONDAY AFTERNOON THROUGH MONDAY EVENING. AS THE FRONT APPROACHES...A TIGHTENING PRESSURE GRADIENT WILL CREATE SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH ACROSS SOUTHWEST MONTANA. RELATIVE HUMIDITIES WILL LOWER TO 10 TO 20 PERCENT DURING THIS TIME PERIOD. THE STRONG WINDS AND LOW RELATIVE HUMIDITIES COULD CREATE CRITICAL FIRE WEATHER CONDITIONS MONDAY AFTERNOON AND EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
3 follow-up statements
000 WWUS85 KMSO 251130 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 530 AM MDT MON AUG 25 2008 MTZ110-111-252100- /O.CON.KMSO.FW.W.0008.080825T1800Z-080826T0600Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 530 AM MDT MON AUG 25 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110/111)... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. A TIGHTENING PRESSURE GRADIENT WILL CREATE WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH ACROSS SOUTHWEST MONTANA. RELATIVE HUMIDITIES WILL LOWER TO 10 TO 20 PERCENT DURING THIS TIME PERIOD. A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT WILL SIGNIFICANTLY INCREASE FIRE DANGER. $$
000 WWUS85 KMSO 252020 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 220 PM MDT MON AUG 25 2008 MTZ110-111-260430- /O.CON.KMSO.FW.W.0008.000000T0000Z-080826T0600Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 220 PM MDT MON AUG 25 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. A TIGHTENING PRESSURE GRADIENT WILL CREATE WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ACROSS SOUTHWEST MONTANA. RELATIVE HUMIDITIES WILL LOWER TO 8 TO 18 PERCENT DURING THIS TIME PERIOD. A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT WILL SIGNIFICANTLY INCREASE FIRE DANGER. $$
000 WWUS85 KMSO 260421 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1021 PM MDT MON AUG 25 2008 MTZ110-111-260530- /O.CAN.KMSO.FW.W.0008.000000T0000Z-080826T0600Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 1021 PM MDT MON AUG 25 2008 ...RED FLAG WARNING IS CANCELLED FOR THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE RED FLAG WARNING. VERY LOW RELATIVE HUMIDITY VALUES WILL CONTINUE OVER THE NEXT FEW HOURS WITH ANOTHER BURST OF GUSTY WINDS EXPECTED SHORTLY AFTER MIDNIGHT AS A FRONTAL BOUNDARY PASSES THROUGH THE AREA. HOWEVER TEMPERATURES WILL COOL...RELATIVE HUMIDITIES RISE AND WINDS GRADUALLY WEAKEN AFTER THE FRONT PASSES THROUGH THE DEER LODGE AND BEAVERHEAD DISTRICTS. THUS THE RED FLAG WARNING HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 24, 5:05 PM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 24, 5:05 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
505 PM MDT SUN AUG 24 2008
.UPDATE...ISSUED A RED FLAG WARNING FOR BEAVERHEAD AND DEERLODGE FOR
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING.
&&
.DISCUSSION...VERY DRY AIR AND UNSTABLE ATMOSPHERE IS RESULTING IN
HIGHER WINDS THAN PREVIOUSLY FORECAST. CRITICAL FIRE CONDITIONS
HAVE DEVELOPED SO ISSUED A RED FLAG WARNING FOR WINDS AND LOW
HUMIDITIES. EXPECT THESE WINDS TO DECREASE WITH SUNSET SO ONLY
ISSUED THROUGH 9 PM MDT.
&&
.AVIATION...TEMPERATURE DEWPOINT DEPRESSIONS ARE LARGE ENOUGH TO AID
GUSTY WINDS ACROSS SOUTH CENTRAL IDAHO AND SOUTHWEST MONTANA THIS
AFTERNOON/EVENING. WINDS WILL IMPACT KSMN AND KBTM AND DIMINISH NEAR
SUNSET. ON MONDAY A COLD FRONT WILL APPROACH THE NORTHERN ROCKIES.
WINDS WILL INCREASE AT ALL AIRFIELDS DURING THE AFTERNOON AS SURFACE
PRESSURE GRADIENTS TIGHTEN AHEAD OF THE FRONT. WIDESPREAD SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL CAUSE REDUCED
VISIBILITIES...LOWERED CEILINGS AND TERRAIN OBSCURATIONS AT TIMES
FROM MONDAY EVENING THROUGH TUESDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 214 PM MDT SUN AUG 24 2008/
DISCUSSION...SOUTHWESTERLY FLOW WILL CONTINUE OVER THE REGION
THIS EVENING. INCREASING MID-LEVEL WINDS IN NORTHWEST MONTANA AND
GOOD INSTABILITY ACROSS THE AREA THIS AFTERNOON AND EVENING WILL
ALLOW FOR MIXING DOWN OF THESE WINDS TO THE HIGHER TERRAIN. THIS
WILL RESULT IN SOME OCCASIONAL GUSTY WINDS PARTICULARLY IN GLACIER
PARK LATE THIS AFTERNOON AND EVENING. AN UPPER LEVEL TROUGH AND
ASSOCIATED SURFACE COLD FRONT WILL PUSH TOWARDS THE AREA TONIGHT.
EXPECT TO SEE INCREASING CLOUDS IN NORTHWEST MONTANA OVERNIGHT
PROGRESSING SOUTHEASTWARD THROUGH THE DAY MONDAY. THE COLD FRONT
IS EXPECTED TO BE OVER THE IDAHO PANHANDLE AND NORTHWEST MONTANA
BY MIDDAY TOMORROW AND CONTINUE MOVING SOUTHEAST THROUGH THE REST
OF THE DAY. WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT BUT WILL TURN TO MORE STRATIFORM RAIN
BEHIND IT. WINDS WILL INCREASE IN ALL LOCATIONS MONDAY AFTERNOON.
THIS WILL BE OF PARTICULAR FIRE WEATHER CONCERN OVER FAR SOUTHWEST
MONTANA WHERE HUMIDITIES WILL STILL BE QUITE DRY AND LITTLE
PRECIPITATION IS EXPECTED. CONTINUED THE FIRE WEATHER WATCH FOR
PORTIONS OF SOUTHWEST MONTANA DUE TO THE EXPECTED HIGH WINDS AND
LOW RELATIVE HUMIDITY ON MONDAY AFTERNOON AND EVENING. PLEASE
VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA FOR MORE DETAILED
INFORMATION.
IN NORTH CENTRAL IDAHO...NORTHWEST AND WEST CENTRAL
MONTANA...WIDESPREAD RAIN WILL MOISTEN UP THE LOWER ATMOSPHERE
ENOUGH THAT NO HIGHLIGHTS WILL BE NECESSARY. TEMPERATURES WILL
STILL BE WARM ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IDAHO
WHICH WILL TAKE ADVANTAGE FROM MORE PRE-FRONTAL DAYTIME HEATING.
ELSEWHERE HIGHS ON MONDAY WILL ONLY REACH THE UPPER 70S AND LOWER
80S.
MONDAY NIGHT...THE UPPER LEVEL TROUGH WILL BE OVER THE REGION WITH
THE SURFACE FRONT PUSHING OFF TO THE EAST. EXPECT TO SEE
WIDESPREAD RAINFALL OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO
THAT WILL LINGER INTO TUESDAY. COOLER TEMPERATURES MOVE INTO THE
AREA ON TUESDAY AS THE TROUGH MOVES TO THE EAST...WEDNESDAY A COOL
NORTHWEST FLOW SETS UP OVER THE REGION.
WEDNESDAY NIGHT THROUGH SUNDAY...TRANSITORY HIGH PRESSURE IS
EXPECTED TO DEVELOP OVER THE NORTHERN ROCKIES THURSDAY MORNING
LEADING TO DRY CONDITIONS AND WARM AFTERNOONS THURSDAY AND FRIDAY.
HOWEVER...A MORE EARLY FALL-LIKE WEATHER PATTERN OF COOLING
TEMPERATURES WITH A REGIONAL MEAN TROUGH OF LOW PRESSURE APPEARS TO
BE SHAPING UP FOR THE WEEKEND AND BEYOND. THERE IS SOME UNCERTAINTY
FOR THE WEEKEND WITH THE STRENGTH AND TIMING OF A COLD FRONT...BUT
CURRENT THINKING IS A WEAK FRONT WILL MOVE INTO THE NORTHERN ROCKIES
MIDDAY SATURDAY...RESULTING IN NEAR NORMAL TEMPERATURES FALLING TO
SLIGHTLY BELOW NORMAL AS WELL AS PRODUCING A FEW SHOWERS INTO
SUNDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR DEERLODGE/WEST
BEAVERHEAD-EAST BEAVERHEAD.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.
ID...&&
SHORT TERM...MEAD
PREVIOUS DISCUSSION....FOSTER/KOLATA/SIGLER
AVIATION...DEROSANearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.